Advertisement

 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Home

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

     
 
 

 Headlines:

 
 
 

The Doctors Lounge - Primary Care Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Primary Care Answers List

Forum Name: Nutrition & Diet

Question: Diet pills (phentermine, bontril)


sonshines33 - Tue Jan 31, 2006 6:23 pm

I am a 36 yr. old female who's currently taking Zoloft and have been taking it for about 7 yrs. I would really like to lose some weight and have found that phentermine worked very well for me in the past but I believe I have become immune to it because it no longer works for me. My question is, if I take another prescribed diet pill such as bontril, will I be immune to it as well, or since it is a different pill will it work for me? I don't want to invest the money in it if it's not going to do it's job. It had been almost 9months between the last time I took the phentermine and I can't believe within that amount of time that I would become immune to it. I guess I took it for to long a period of time. Anyway, should I go with the bontril, if not can you suggest another diet pill? Thanks for your time.
Theresa Jones, RN - Wed Jul 26, 2006 2:02 pm

Hi sonshines33,
The medications that you are inquiring about would be inadvisable to be used in conjunction. Please consult your physician regarding this matter and also inquire about a nutrition and exercise plan. The following information is provided by the drug interaction checker on Click here!

"Drug-Drug Interactions
phendimetrazine and Sertraline (major Drug-Drug)
Description:
GENERALLY AVOID:
Several case reports suggest that patients treated with Serotonin reuptake inhibitors (SRIs) may exhibit an increased sensitivity to sympathomimetic agents. The mechanism of interaction is unclear. The reaction has been reported when Fluoxetine was used concomitantly with phentermine, amphetamine, or phenylpropanolamine. Additionally, some sympathomimetic agents (e. g., amphetamines) may possess serotonergic activity and should generally not be administered with SRIs because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. The interaction occurred in a patient treated with dexamphetamine approximately 2 weeks after the addition of Venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.
MANAGEMENT:
In general, amphetamines should not be combined with Serotonin reuptake inhibitors. Close monitoring for enhanced sympathomimetic effects is recommended if these agents must be used together. Patients should also be monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, Hypertension, and Tachycardia".
Sincerely,
Theresa Jones, RN

Check a doctor's response to similar questions

send to a friend

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.